Wisconsin, 2014

Hail in Wisconsin, August 1, 2014

August 1, 2014 · NWS GRB · 10 events in 6 counties and zones

Moderate instability interacted with an upper level storm system. Scattered storms developed and produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Moderate instability interacted with an upper level storm system. Scattered storms developed and produced hail up to quarter size. The slow movement of the storms resulted in locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 5:43 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 5:43 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
643 AM CDT FRI AUG 1 2014

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND SATURDAY
ISSUED AT 401 AM CDT FRI AUG 1 2014

PCPN TRENDS...FOG TRENDS...THE THREAT OF STRONG TO SEVERE TSTMS
THIS AFTERNOON AND EVENING...AND TEMPERATURES...ARE THE MAIN FCST
CONCERNS.

ISOLD SHRA/TSRA CONTINUED THROUGH THE OVERNIGHT HOURS IN CENTRAL
WI. THIS CONVECTION WAS OCCURRING ALONG A WEAK BOUNDARY...WHERE A
NARROW BAND OF INSTABILITY/MOISTURE WAS SITUATED. EXPECT A GRADUAL
WEAKENING TREND TO CONTINUE TOWARD DAYBREAK. AREAS OF FOG...LOCALLY
DENSE...WERE ALSO REPORTED ACROSS THE REGION...ESPECIALLY OVER NC
WI. AT THIS TIME...IT DOESN'T APPEAR THAT THE DENSE FOG WILL BE
WIDESPREAD ENOUGH TO ISSUE AN ADVISORY...SO WILL PROBABLY HANDLE
WITH AN SPS AND THE HWO. WV IMAGERY SHOWED A S/W TROF DROPPING
SOUTH THROUGH WESTERN ONTARIO. THIS FEATURE WILL LIKELY HAVE AN
IMPACT ON OUR WEATHER THIS AFTERNOON AND EARLY EVG.

DAYTIME HEATING AND THE S/W TROF APPROACHING FROM ONTARIO WILL
COMBINE TO TRIGGER SCT/NMRS TSTMS THIS AFTERNOON AND EARLY EVG.
INSTABILITY WILL INCREASE ACROSS THE CWA TODAY...WITH CAPE RANGING
FROM 500-1000 J/KG OVER THE FAR NORTH TO 2000+ J/KG IN PARTS OF
C/EC WI. SHEAR WILL BE MARGINAL...BUT IS EXPECTED TO INCREASE TO
15 TO 25 KTS LATER IN THE DAY...WHICH SHOULD BE SUFFICIENT TO
SUPPORT SCT STRONG TO SEVERE MULTICELL STORMS. WET BULB ZERO
HEIGHTS OF 9500-10000 FT ARE FAVORABLE FOR LARGE HAIL...AND WINDEX
VALUES OF 50-60 KTS SHOW SOME POTENTIAL FOR DAMAGING WINDS. THERE
HAVE BEEN A FEW REPORTS OF SVR WX AROUND THE WESTERN GREAT LAKES
REGION FOR THE PAST THREE DAYS...BUT WITH INCREASED INSTABILITY
EXPECTED TODAY...WE COULD SEE A BIT MORE ACTIVITY. SCT TSTMS WILL
LINGER INTO THE EVG HOURS...THEN TAPER OFF AS THE S/W TROF SHIFTS
EAST AND INSTABILITY WANES. CLEARING SKIES...LIGHT WINDS AND
MOISTURE FROM THE AFTERNOON/EVENING RAINS...SHOULD LEAD TO ANOTHER
ROUND OF FOG LATE TONIGHT.

EXPECT LESS CONVECTION ON SATURDAY...AS WEAK UPPER LEVEL RIDGING
OCCURS. HAVE KEPT SOME SMALL POPS OVER OUR WESTERN AND SOUTHERN
COUNTIES DURING THE AFTERNOON...WHERE SOME MARGINAL INSTABILITY
IS EXPECTED TO DEVELOP.

USED A BLEND OF THE TOP-PERFORMING GUIDANCE SETS FOR MAX/MIN
TEMPS. EXPECT HIGHS TO BE IN THE UPPER 70S AND LOWER 80S AT
MOST LOCATIONS...WITH LOW TEMPS IN THE UPPER 40S TO MIDDLE 50S.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ISSUED AT 401 AM CDT FRI AUG 1 2014

FROM SATURDAY NIGHT THROUGH EARLY NEXT WEEK...THE FORECAST AREA
WILL REMAIN IN THE NORTHWEST FLOW ALOFT. A FRONTAL SYSTEM IS
PROGGED TO DROP SOUTHEASTWARD OVER THE WESTERN GREAT LAKES REGION
SATURDAY NIGHT THROUGH SUNDAY BEFORE STALLING OVER THE SOUTHWEST
HALF OF WISCONSIN. THIS FRONTAL SYSTEM WILL BE AIDED WITH A SHORT
WAVE TROUGH ON SUNDAY

AFTER MONDAY...THE FRONT IS PROGGED TO BE NEARLY STATIONARY AS
THE FLOW BECOMES MORE ZONAL. MEANWHILE HIGH PRESSURE WILL BUILD
INTO THE NORTHERN GREAT LAKES REGION. AS A RESULT POPS FOR MUCH OF
NEXT WEEK WILL LIKELY BE TAPERED FROM LITTLE OR NO PRECIP OVER FAR
NORTH CENTRAL AND NORTHEAST WISCONSIN TO HIGHER POPS SOUTHWARD. THE
FORECAST AREA WILL BE CAUGHT BETWEEN THESE SYSTEMS. THE H850
BOUNDARY ALSO INTENSIFIES MY MID WEEK NEXT WEEK WITH A SURFACE OR
H850 LOW PRESSURE REGION MOVING ALONG THIS BOUNDARY...WHICH COULD
SET UP AN AREA OF HEAVY RAIN. PWATS CLIMB TO 1.50 TO 1.75 INCHES
BY TUESDAY OVER THE SOUTHWEST HALF OR TWO THIRDS OF THE STATE. FOR
PROG COMPARISON...THE 00Z GFS INDICATES THE BOUNDARY IS MAINLY
SOUTH OF THE AREA ALONG WITH THE HEAVY RAIN. THE 12Z ECMWF WAS A
BIT FURTHER NORTH WITH MORE RAIN INTO CENTRAL WISCONSIN BUT THE
LATER 00Z RUN HAS ALSO TRENDED SOUTHWARD.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 634 AM CDT FRI AUG 1 2014

AREAS OF FOG AND ASSOCIATED IFR/LIFR/VLIFR CONDITIONS WILL IMPROVE
OVER NC WI BY 14Z. PATCHY FOG OVER NE/C/EC WI SHOULD MIX OUT A
BIT QUICKER. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE
WITH INCREASING INSTABILITY TO PRODUCE SCT-NMRS SHRA/TSRA THIS
AFTERNOON AND EARLY EVG. A FEW OF THE STORMS WILL BECOME STRONG
TO SEVERE...WITH HAIL AND GUSTY WINDS. HAVE ATTEMPTED TO HIGHLIGHT
THE MOST LIKELY FOUR-HOUR PERIOD FOR STORMS AT EACH TAF SITE.
EXPECT TSTMS TO WANE AFTER SUNSET...WITH CLEARING SKIES AND LIGHT
WINDS LEADING TO ANOTHER ROUND OF FOG DURING THE LATE EVENING AND
OVERNIGHT. BASED ON THE TRENDS OF THE PAST COUPLE NIGHTS...DECIDED
TO PUT PREVAILING VLIFR CONDITIONS IN THE RHI TAF LATE TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KIECKBUSCH
LONG TERM......TDH
AVIATION.......KIECKBUSCH
Hazardous weather outlook, Aug 1, 3:10 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
410 AM CDT FRI AUG 1 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-020915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
410 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG WILL OCCUR EARLY THIS MORNING...AND MAY IMPACT
THE MORNING COMMUTE IN SOME AREAS. MOTORISTS SHOULD USE CAUTION.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED...ALONG WITH LOCALLY HEAVY RAINFALL.

FOG IS EXPECTED TO REDEVELOP LATE TONIGHT...AND MAY BECOME DENSE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY.
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-020915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
410 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
ISOLATED STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE
POSSIBLE.

PATCHY DENSE MARINE FOG IS ALSO POSSIBLE DURING THE PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY.
THE STORMS MAY POSE A RISK FOR MARINERS.

PATCHY FOG OR HAZE CAN BE EXPECTED AT TIMES ON LAKE MICHIGAN.

TSK/TDH

In the hours before

Special weather statement, Aug 1, 3:22 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
422 AM CDT FRI AUG 1 2014

WIZ005-010>012-018-019-011300-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
422 AM CDT FRI AUG 1 2014

...AREAS OF FOG WILL IMPACT THE MORNING COMMUTE IN NORTH CENTRAL
WISCONSIN...

AREAS OF FOG...LOCALLY DENSE...WILL CONTINUE OVER MOST OF NORTH
CENTRAL WISCONSIN EARLY THIS MORNING. VISIBILITIES WILL
OCCASIONALLY BE REDUCED TO LESS THAN ONE-QUARTER MILE...SO
MOTORISTS SHOULD USE CAUTION DURING THE MORNING COMMUTE. THE
FOGGY CONDITIONS SHOULD IMPROVE BETWEEN 8 AM AND 9 AM.

WHEN DRIVING IN FOG...BE SURE TO SLOW DOWN...KEEP A SAFE DISTANCE
FROM OTHER VEHICLES...AND USE YOUR LOW BEAM HEADLIGHTS.

WIZ013-020>022-030-031-035>040-045-048>050-073-074-011300-
NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
422 AM CDT FRI AUG 1 2014

...AREAS OF FOG MAY IMPACT THE MORNING COMMUTE...

AREAS OF FOG WILL DEVELOP OVER MUCH OF NORTHEAST...CENTRAL AND
EAST CENTRAL WISCONSIN EARLY THIS MORNING. LOCALLY DENSE FOG IS
POSSIBLE...WITH VISIBILITIES OF ONE-QUARTER MILE OR LESS AT
TIMES. MOTORISTS SHOULD USE CAUTION DURING THE MORNING COMMUTE.
THE FOGGY CONDITIONS SHOULD IMPROVE BETWEEN 7 AM AND 8 AM.

WHEN DRIVING IN FOG...BE SURE TO SLOW DOWN...KEEP A SAFE DISTANCE
FROM OTHER VEHICLES...AND USE LOW BEAM HEADLIGHTS.

KIECKBUSCH
Special weather statement, Aug 1, 8:37 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
937 AM CDT FRI AUG 1 2014

WIZ035-036-011545-
PORTAGE-WOOD-
937 AM CDT FRI AUG 1 2014

...SPECIAL WEATHER STATEMENT...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING
SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WISCONSIN RAPIDS BY 950 AM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RDM

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Wood

When
August 1, 9:18 AM CST
Where
Wood County, 0.85 mi SE of Port Edwards
Measured
0.75 in hail
Reported by
Public
Coordinates
44.320, -89.840

Penny size hail fell south of Port Edwards.

Hail, Marathon

When
August 1, 12:30 PM CST
Where
Marathon County, 0.85 mi SE of Edgar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.910, -89.960

Nickel size hail fell on County Road H in Edgar.

Hail, Marathon

When
August 1, 12:32 PM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.960, -89.630

Nickel size hail fell in downtown Wausau.

Hail, Waupaca

When
August 1, 12:56 PM CST
Where
Waupaca County, 2.95 mi E of Clintonville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -88.660

Quarter size hail fell west of Clintonville.

Hail, Waupaca

When
August 1, 1:26 PM CST
Where
Waupaca County, 4.17 mi N of Iola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.560, -89.110

Nickel size hail fell north of Iola.

Hail, Winnebago

When
August 1, 2:27 PM CST
Where
Winnebago County, 3.47 mi E of Larsen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.180, -88.550

Penny size hail fell east of Larsen.

Hail, Winnebago

When
August 1, 2:31 PM CST
Where
Winnebago County, 0.5 mi E of Winchester
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.200, -88.660

Walnut size hail fell around Winchester.

Hail, Portage

When
August 1, 2:42 PM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.510, -89.560

Nickel size hail fell in the Stevens Point area.

Hail, Langlade

When
August 1, 5:14 PM CST
Where
Langlade County, 0.85 mi SE of Phlox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.040, -89.010

Quarter size hail fell at Phlox.

Hail, Langlade

When
August 1, 5:27 PM CST
Where
Langlade County, 0.69 mi S of Phlox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.040, -89.020

Quarter size hail fell south of Phlox.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539828, 539829, 539830, 539831, 539832, 539833, 539834, 539835, 539836, 539837.